Article

Hypokalemia and rhabdomyolysis

Henrik Horwitz1★, Vidar A. Woeien1, Linda Wiuff Petersen2, Espen Jimenez‑Solem1★ Corresponding author

  1. 1Departments of Clinical Pharmacology, Hospital, University of Copenhagen, Denmark.
  2. 2Internal Medicine, Bispebjerg Hospital, University of Copenhagen, Denmark.

CORRESPONDENCE

Henrik Horwitz

Departments of Clinical Pharmacology, Hospital, University of Copenhagen, Denmark.

henrik_horwitz@hotmail.com

Received: 12-03-2014; Revised: 21-03-2014; Accepted: 11-09-2014.

Volume 6, Issue 2 · pp. 98–99 · PUBLISHED 2015 · DOI: 10.4103/0976-500X.155488

View on JPP original site ↗

ABSTRACT

The adverse drug event manager of the Capital Region of Denmark received a report of a 65‑year‑old male with type II diabetes and long‑lasting treatment with indapamide. In addition, he had a history of a high consumption of licorice. For 2 weeks, the patient suffered from myalgia, which the general practitioner suspected to be polymyalgia rheumatica and referred him to the hospital. Initial blood samples revealed a reduced potassium concentration of 1.5 mmol/L (reference value: 6.6-4.6 mmol/L) and an elevated creatine kinase of 18,400 IU/L (reference value: 40-280 IU/L). We believe that the patient developed rhabdomyolysis due to severe hypokalemia, possibly induced by a pharmacodynamic interaction between licorice and indapamide.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Horwitz, H., Woeien, V. A., Petersen, L. W., & Jimenez‑Solem, E. (2015). Hypokalemia and rhabdomyolysis. Journal of Pharmacology and Pharmacotherapeutics, 6(2), 98–99. https://doi.org/10.4103/0976-500X.155488